Imbalances in Arnoux-Rauzy sequences
Annales de l'Institut Fourier, Volume 50 (2000) no. 4, p. 1265-1276

In a 1982 paper Rauzy showed that the subshift (X,T) generated by the morphism 112, 213 and 31 is a natural coding of a rotation on the two-dimensional torus 𝕋 2 , i.e., is measure-theoretically conjugate to an exchange of three fractal domains on a compact set in 2 , each domain being translated by the same vector modulo a lattice. It was believed more generally that each sequence of block complexity 2n+1 satisfying a combinatorial criterion known as the condition of Arnoux and Rauzy codes the orbit of a point under a rotation on 𝕋 2 . In this note we exhibit a counterexample to this conjecture. We first build an Arnoux-Rauzy sequence ω * which is unbalanced in the following sense: for each N>0 there exist two factors of ω * of equal length, with one having at least N more occurrences of a given letter than the other. We then invoke a result due to Rauzy on bounded remainder sets to establish the existence of an Arnoux-Rauzy sequence which is not a natural coding of a rotation on 𝕋 2 .

Dans un article de 1982, Rauzy a montré que le système (X,T) engendré par le morphisme 112, 213, 31 est un codage naturel d’une rotation sur le tore à deux dimensions 𝕋 2 , c’est-à-dire est mesurablement conjugué à un échange de trois domaines fractals sur un sous-ensemble compact de 2 , chaque domaine étant codé par une lettre et translaté par le même vecteur modulo un réseau. Plus généralement, il était conjecturé que chaque suite de complexité 2n+1 satisfaisant une condition combinatoire dite condition d’Arnoux et Rauzy est un codage naturel d’une rotation de 𝕋 2 . Dans cette note nous donnons un contre-exemple à cette conjecture. Nous construisons d’abord une suite d’Arnoux-Rauzy ω * qui est déséquilibrée dans le sens suivant : pour tout N>0 il existe deux facteurs de ω * de même longueur dont l’un contient au moins N apparitions d’une même lettre de plus que l’autre. Nous invoquons ensuite un résultat de Rauzy sur les ensembles à restes bornés pour établir l’existence d’une suite d’Arnoux-Rauzy qui n’est pas le codage naturel d’une rotation de 𝕋 2 .

@article{AIF_2000__50_4_1265_0,
     author = {Cassaigne, Julien and Ferenczi, S\'ebastien and Zamboni, Luca Q.},
     title = {Imbalances in Arnoux-Rauzy sequences},
     journal = {Annales de l'Institut Fourier},
     publisher = {Association des Annales de l'institut Fourier},
     volume = {50},
     number = {4},
     year = {2000},
     pages = {1265-1276},
     doi = {10.5802/aif.1792},
     zbl = {01478822},
     mrnumber = {2001j:68097},
     language = {en},
     url = {http://www.numdam.org/item/AIF_2000__50_4_1265_0}
}
Cassaigne, Julien; Ferenczi, Sébastien; Zamboni, Luca Q. Imbalances in Arnoux-Rauzy sequences. Annales de l'Institut Fourier, Volume 50 (2000) no. 4, pp. 1265-1276. doi : 10.5802/aif.1792. http://www.numdam.org/item/AIF_2000__50_4_1265_0/

[1] P. Arnoux, Un exemple de semi-conjugaison entre un échange d'intervalles et une translation sur le tore, Bull. Soc. Math. France, 116 (1988), 489-500. | Numdam | MR 91a:58138 | Zbl 0703.58045

[2] P. Arnoux, V. Berhé, S. Ito, Discrete planes, ℤ2-actions, Jacobi-Perron algorithm and substitutions, preprint (1999). | Zbl 1017.11006

[3] P. Arnoux, S. Ito, Pisot substitutions and Rauzy fractals, preprint 98-18, Institut de Mathématiques de Luminy, Marseille (1998). | Zbl 1007.37001

[4] P. Arnoux, G. Rauzy, Représentation géométrique de suites de complexité 2n + 1, Bull. Soc. Math. France, 119 (1991), 199-215. | Numdam | MR 92k:58072 | Zbl 0789.28011

[5] V. Berthé, L. Vuillon, Tilings and rotations: a two-dimensional generalization of Sturmian sequences, preprint 97-19, Institut de Mathématiques de Luminy, Marseille (1997).

[6] V. Canterini, A. Siegel, Geometric representations of Pisot substitutions, preprint (1999). | Zbl 1142.37302 | Zbl 01663181

[7] M.G. Castelli, F. Mignosi, A. Restivo, Fine and Wilf's theorem for three periods and a generalization of Sturmian words, Theoret. Comp. Sci., 218 (1999), 83-94. | MR 2000c:68110 | Zbl 0916.68114

[8] R. V. Chacon, Weakly mixing transformations which are not strongly mixing, Proc. Amer. Math. Soc., 22 (1969), 559-562. | MR 40 #297 | Zbl 0186.37203

[9] N. Chekhova, Fonctions de récurrence des suites d'Arnoux-Rauzy et réponse à une question d'Hedlund et Morse, preprint (1999). | Zbl 1138.68045

[10] N. Chekhova, Algorithme d'approximation et propriétés ergodiques des suites d'Arnoux-Rauzy, preprint (1999).

[11] N. Chekhova, P. Hubert, A. Messaoudi, Propriétés combinatoires, ergodiques et arithmétiques de la substitution de Tribonacci, preprint 98-24, Institut de Mathématiques de Luminy, Marseille (1998).

[12] X. Droubay, J. Justin, G. Pirillo, Episturmian words and some constructions of de Luca and Rauzy, Theoret. Comp. Sci., to appear. | Zbl 0981.68126

[13] S. Ferenczi, Bounded remainder sets, Acta Arith., 61 (1992), 319-326. | MR 93f:11059 | Zbl 0774.11037

[14] S. Ferenczi, Les transformations de Chacon : combinatoire, structure géométrique, lien avec les systèmes de complexité 2n + 1, Bull. Soc. Math. France, 123 (1995), 271-292. | Numdam | MR 96m:28018 | Zbl 0855.28008

[15] S. Ferenczi, C. Holton, L.Q. Zamboni, Structure of three interval exchange transformations I: An arithmetic study, preprint 199/2000, Université François Rabelais, Tours (2000). | Zbl 01653449

[16] S. Ferenczi, C. Holton, L.Q. Zamboni, Structure of three interval exchange transformations II: A combinatorial study; ergodic and spectral properties, preprint (2000). | Zbl 01653449

[17] S. Ferenczi, C. Mauduit, Transcendence of numbers with a low complexity expansion, J. Number Theory, 67 (1997), 146-161. | MR 98m:11079 | Zbl 0895.11029

[18] S. Ito, M. Kimura, On Rauzy fractal, Japan J. Indust. Appl. Math., 8 (1991), 461-486. | MR 93d:11084 | Zbl 0734.28010

[19] H. Kesten, On a conjecture of Erdös and Szüsz related to uniform distribution mod 1, Acta Arith., 12 (1966), 193-212. | MR 35 #155 | Zbl 0144.28902

[20] M. Lothaire, Algebraic Combinatorics on Words, Chapter 2: Sturmian words, by J. Berstel, P. Séébold, to appear. | Zbl 01737190

[21] A. Messaoudi, Propriétés arithmétiques et dynamiques du fractal de Rauzy, J. Th. Nombres de Bordeaux, 10 (1998), 135-162. | Numdam | MR 2002c:11091 | Zbl 0918.11048

[22] A. Messaoudi, Frontière du fractal de Rauzy et système de numération complexe, Acta Arith., to appear. | Zbl 0968.28005

[23] M. Morse, G.A. Hedlund, Symbolic dynamics, Amer. J. Math., 60 (1938), 815-866. | JFM 64.0798.04 | Zbl 0019.33502

[24] M. Morse, G.A. Hedlund, Symbolic dynamics II: Sturmian sequences, Amer. J. Math., 62 (1940), 1-42. | JFM 66.0188.03 | MR 1,123d | Zbl 0022.34003

[25] G. Rauzy, Une généralisation du développement en fraction continue, Séminaire Delange - Pisot - Poitou, 1976-1977, Paris, exposé 15, 15-01-15-16. | Numdam | MR 83e:10077 | Zbl 0369.28015

[26] G. Rauzy, Échanges d'intervalles et transformations induites, Acta Arith., 34 (1979), 315-328. | MR 82m:10076 | Zbl 0414.28018

[27] G. Rauzy, Nombres algébriques et substitutions, Bull. Soc. Math. France, 110 (1982), 147-178. | Numdam | MR 84h:10074 | Zbl 0522.10032

[28] G. Rauzy, Ensembles à restes bornés, Séminaire de Théorie des Nombres de Bordeaux, 1983-1984, exposé 24, 24-01-24-12. | MR 86g:28024 | Zbl 0547.10044

[29] R. Risley, L.Q. Zamboni, A generalization of Sturmian sequences; combinatorial structure and transcendence, Acta Arith., to appear. | Zbl 0953.11007

[30] N. Wozny, L.Q. Zamboni, Frequencies of factors in Arnoux-Rauzy sequences, in course of acceptation by Acta Arith. | Zbl 0973.11030

[31] L.Q. Zamboni, Une généralisation du théorème de Lagrange sur le développement en fraction continue, C.R. Acad. Sci. Paris, Série I, 327 (1998), 527-530. | MR 2000c:11016 | Zbl 01223347